EconPapers    
Economics at your fingertips  
 

The Indeterminacy of Equilibrium City Formation under Monopolistic Competition and Increasing Returns

Marcus Berliant () and Fan-chin Kung ()

Urban/Regional from EconWPA

Abstract: We study the indeterminacy of equilibrium in the Fujita-Krugman (1995) model of city formation under monopolistic competition and increasing returns. Both the number and the locations of cities are endogenously determined. Assuming smooth transportation costs, we examine equilibria in city-economies where a finite number of cities form endogenously. For any positive integer K, the set of equilibria with K distinct cities has a smooth manifold of dimension K-1 as its interior for almost all parameter values in a regular parameterization. The disjoint union of these sets over all positive integers K constitutes the entire equilibrium set.

Keywords: city formation; smooth economies; increasing returns; indeterminacy of city systems (search for similar items in EconPapers)
JEL-codes: D51 F12 O18 R12 R14 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-geo
Date: 2004-07-29, Revised 2005-07-31
Note: Type of Document - pdf; pages: 40
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
http://econwpa.repec.org/eps/urb/papers/0407/0407011.pdf (application/pdf)

Related works:
Journal Article: The indeterminacy of equilibrium city formation under monopolistic competition and increasing returns (2006) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wpa:wuwpur:0407011

Access Statistics for this paper

More papers in Urban/Regional from EconWPA
Series data maintained by EconWPA ().

 
Page updated 2017-12-08
Handle: RePEc:wpa:wuwpur:0407011